Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 16, 2018, 2:04 PM MST for 6 counties in Arizona. It took effect at May 17, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2018, 2:04 PM MST (21:04 UTC)
- In effect from
- May 17, 2018, 11:00 AM MST
- Expired
- May 17, 2018, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3663 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WWUS85 KTWC 162104 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 204 PM MST Wed May 16 2018 AZZ153-171300- /O.NEW.KTWC.FW.W.0017.180517T1800Z-180518T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 204 PM MST Wed May 16 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Thursday. * AFFECTED AREA...The Red Flag Warning covers the northern half of Fire weather zone 153. * TIMING...The Red Flag Warning is in effect from 11 AM to 7 PM MST Thursday. * WINDS...Sustained 20-foot winds out of the southwest at 15 to 25 mph with gusts to 35 mph are expected Thursday. * RELATIVE HUMIDITY...Minimum humidity values will range from 5 to 10 percent Thursday afternoon. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
007 WWUS85 KTWC 171033 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 333 AM MST Thu May 17 2018 AZZ151-152-180200- /O.EXA.KTWC.FW.W.0017.180517T1800Z-180518T0200Z/ Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC-Arizona Fire Weather Zone 152 Southern Greenlee County-Central and Eastern Cochise County- Southern Graham County-Southern San Carlos Apache Nation- 333 AM MST Thu May 17 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TODAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO VERY HIGH FIRE DANGER ABOVE 5000 FEET FOR THE MOUNTAIN RANGES IN FIRE WEATHER ZONES 151 AND 152... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM MST this evening. * AFFECTED AREA...Above 5000 feet in the Catalina, Rincon, Santa Rita and Huachuca Mountains of Fire Weather zone 151 and above 5000 feet in the Chiricahua, Mule, Dragoon, Pinaleno and Galiuro mountains of Fire weather zone 152. * TIMING...Red Flag Warning is in effect from 11 AM to 7 PM MST today. * WINDS...Sustained 20-foot winds out of the southwest at 15 to 25 mph with gusts to 35 mph are expected Thursday. * RELATIVE HUMIDITY...Minimum humidity values will range from 5 to 10 percent this afternoon. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ AZZ153-180200- /O.CON.KTWC.FW.W.0017.180517T1800Z-180518T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 333 AM MST Thu May 17 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TODAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... * AFFECTED AREA...Northern half of Fire weather zone 153. * TIMING...Red Flag Warning is in effect from 11 AM to 7 PM MST today. * WINDS...Sustained 20-foot winds out of the southwest at 15 to 25 mph with gusts to 35 mph . * RELATIVE HUMIDITY...Minimum humidity values will range from 5 to 10 percent this afternoon. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
095 WWUS85 KTWC 172048 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 148 PM MST Thu May 17 2018 AZZ151>153-180200- /O.CON.KTWC.FW.W.0017.000000T0000Z-180518T0200Z/ Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC-Arizona Fire Weather Zone 152 Southern Greenlee County-Central and Eastern Cochise County- Southern Graham County-Southern San Carlos Apache Nation- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 148 PM MST Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO VERY HIGH FIRE DANGER ABOVE 5000 FEET FOR FIRE WEATHER ZONES 151, 152, AND 153... * AFFECTED AREA...Above 5000 feet in the Catalina, Rincon, Santa Rita and Huachuca Mountains of Fire Weather zone 151 and above 5000 feet in the Chiricahua, Mule, Dragoon, Pinaleno and Galiuro mountains of Fire weather zone 152. * TIMING...Red Flag Warning is in effect until 7 PM MST today. * WINDS...Sustained 20-foot winds out of the southwest at 15 to 25 mph with gusts to 40 mph . * RELATIVE HUMIDITY...Minimum humidity values will range from 5 to 10 percent this afternoon. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
971 WWUS85 KTWC 180203 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 703 PM MST Thu May 17 2018 AZZ151>153-180315- /O.EXP.KTWC.FW.W.0017.000000T0000Z-180518T0200Z/ Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC-Arizona Fire Weather Zone 152 Southern Greenlee County-Central and Eastern Cochise County- Southern Graham County-Southern San Carlos Apache Nation- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 703 PM MST Thu May 17 2018 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 151, 152, AND 153... Gusty southwest to winds were gradually decreasing in speed early this evening and will continue to diminish the rest of tonight. Although relative humidity remains very low, winds have decreased below warning criteria. Thus, the Red Flag Warning has been allowed to expire. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 16, 10:06 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, May 16, 10:06 AM MST, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1006 AM MST Wed May 16 2018 .SYNOPSIS...Dry weather, with predominantly clear skies and warm to average temperatures throughout the forecast. Breezes strengthen on Thursday into Friday and again early next week. && .DISCUSSION...A few wisps of cirrus to our south, otherwise pretty dry from the surface to the exosphere. Precipitable water under 1/3 of an inch and surface dew points in the teens and 20s. Breezy conditions at times and a few degrees of cooling as systems brush by north of us, otherwise fairly typical weather for mid May. Please see the previous discussion below for additional details. && .AVIATION...Valid through 17/18Z Clear skies. SFC winds light and terrain driven except becoming W-NW 5-12 kts 16/19Z thru 17/02Z. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER...Warm and very dry conditions will continue across southern Arizona into the foreseeable future. Generally light winds are expected today with typical afternoon gustiness. A weather system passing by to the north will pick up the winds Thursday and Friday afternoons resulting in elevated fire weather conditions across much of the area Thursday and mainly zone 152 Friday. Another dry and breezy system is expected to affect the area early to the middle part of next week. && .PREV DISCUSSION...Hard to find a hint of cloud cover anywhere near the state early this morning under dry southwesterly 500mb flow. With the ridge axis stretching across the eastern portion of the Rockies, high temperatures continue to warm several degrees above normal. Some of the warmest valley locations could even make a push toward triple digits as guidance has depicted a slight cool bias the past few days. Temperatures begin to trend down a couple degrees on Thursday as the pattern progresses east and an upper low moves into Nevada, producing height and thickness falls. The more significant change will be the tightening gradient and winds become quite breezy during the afternoon, especially across Cochise County. As the low slowly ejects toward the northeast on Friday, winds remain strong east of Tucson, becoming light area-wide over the weekend. Temperatures also continue to drop allowing for near seasonal normals Friday and Saturday. A second low slides down the Pacific coastline early next week, which could allow for an increase in moisture along the New Mexico/Arizona border. Models diverge slightly, with the ECMWF pushing the low farther south and hinting at the best chances for showers reaching the higher terrain out east. However, this remains an outlier for the time being and precipitation has been left out of the forecast for now. Higher confidence exists for breezy conditions returning Monday and Tuesday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.